Journal of Algebraic Geometry

Journal of Algebraic Geometry

Online ISSN 1534-7486; Print ISSN 1056-3911

   
 
 

 

Moduli of affine schemes with reductive group action


Authors: Valery Alexeev and Michel Brion
Journal: J. Algebraic Geom. 14 (2005), 83-117
DOI: https://doi.org/10.1090/S1056-3911-04-00377-7
Published electronically: July 6, 2004
MathSciNet review: 2092127
Full-text PDF

Abstract | References | Additional Information

Abstract: For a connected reductive group $G$ and a finite-dimensional $G$-module $V$, we study the invariant Hilbert scheme that parameterizes closed $G$-stable subschemes of $V$ affording a fixed, multiplicity-finite representation of $G$ in their coordinate ring. We construct an action on this invariant Hilbert scheme of a maximal torus $T$ of $G$, together with an open $T$-stable subscheme admitting a good quotient. The fibers of the quotient map classify affine $G$-schemes having a prescribed categorical quotient by a maximal unipotent subgroup of $G$. We show that $V$ contains only finitely many multiplicity-free $G$-subvarieties, up to the action of the centralizer of $G$ in $\operatorname{GL}(V)$. As a consequence, there are only finitely many isomorphism classes of affine $G$-varieties affording a prescribed multiplicity-free representation in their coordinate ring.


References [Enhancements On Off] (What's this?)

  • [AB02] V. Alexeev and M. Brion, Stable reductive varieties I: Affine varieties, Invent. Math., to appear.
  • [Alt94] K. Altmann, Computation of the vector space $T^1$ for affine toric varieties, J. Pure Appl. Algebra 95 (1994), 239-259. MR 1295959 (95h:14009)
  • [Alt97] -, Infinitesimal deformations and obstructions for toric singularities, J. Pure Appl. Algebra 119 (1997), 211-235. MR 1453513 (98j:14008)
  • [BB96] F. Bien and M. Brion, Automorphisms and local rigidity of regular varieties, Compositio Math. 104 (1996), 1-26. MR 1420707 (97h:14034)
  • [Br90] M. Brion, Vers une généralisation des espaces symétriques, J. Algebra 134 (1990), 115-143. MR 1068418 (91i:14039)
  • [BP87] M. Brion and F. Pauer, Valuations des espaces homogènes sphériques, Comment. Math. Helv. 62 (1987), 265-285. MR 0896097 (88h:14051)
  • [Cam01] R. Camus, Variétés sphériques affines lisses, Ph. D. thesis, Grenoble, 2001; available at www-fourier.ujf-grenoble.fr.
  • [Che98] J. Cheah, Cellular decompositions for nested Hilbert schemes of points, Pacific J. Math. 183 (1998), 39-90. MR 1616606 (99d:14002)
  • [EV00] S. Encinas and O. Villamayor, A course on constructive desingularization and equivariance, in: Resolution of singularities (Obergburg, 1997), 147-227, Progr. Math. 181, Birkhäuser, Basel 2000. MR 1748620 (2001g:14018)
  • [Gro97] F. Grosshans, Algebraic homogeneous spaces and invariant theory, Lecture Notes in Mathematics 1673, Springer-Verlag, 1997. MR 1489234 (99b:13005)
  • [Har77] R. Hartshorne, Algebraic geometry, Graduate Texts in Mathematics, vol. 52, Springer-Verlag, 1977. MR 0463157 (57:3116)
  • [HS02] M. Haiman and B. Sturmfels, Multigraded Hilbert Schemes, J. Algebraic Geom. 13 (2004), 725-769.
  • [Kaw85] Y. Kawamata, Minimal models and the Kodaira dimension of algebraic fiber spaces, J. Reine Angew. Math. 363 (1985), 1-46. MR 0814013 (87a:14013)
  • [Kno90] F. Knop, Weylgruppe und Momentabbildung, Invent. Math. 99 (1990), 1-23. MR 1029388 (91f:14045)
  • [Kno94] -, A Harish-Chandra homomorphism for reductive group actions, Ann. Math. 140 (1994), 253-288. MR 1298713 (95h:14045)
  • [Kno96] -, Automorphisms, root systems, and compactifications of homogeneous varieties, J. Amer. Math. Soc. 9 (1996), 153-174. MR 1311823 (96c:14037)
  • [LM00] G. Laumon and L. Moret-Bailly, Champs algébriques, Ergebnisse der Math. 39, Springer-Verlag, Berlin, 2000. MR 1771927 (2001f:14006)
  • [Lun01] D. Luna, Variétés sphériques de type $A$, Publ. Math. I.H.E.S. 94 (2001), 161-226. MR 1896179 (2003f:14056)
  • [Mum94] D. Mumford, Geometric invariant theory, third enlarged ed., Ergebnisse der Mathematik und ihrer Grenzgebiete 34, Springer-Verlag, 1994. MR 0214602 (35:5451)
  • [Nak01] I. Nakamura, Hilbert schemes of abelian group orbits, J. Algebraic Geom. 10 (2001), 757-779. MR 1838978 (2002d:14006)
  • [PS02] I. Peeva and M. Stillman, Toric Hilbert schemes, Duke Math. J. 111 (2002), 419-449. MR 1885827 (2003m:14008)
  • [Pin74] H. C. Pinkham, Deformations of algebraic varieties with ${\mathbb G}_m$-action, Astérisque 20 (1974). MR 0376672 (51:12847)
  • [Pop86] V. L. Popov, Contractions of actions of reductive algebraic groups, Mat. Sb. (N.S.) 130 (1986), 310-334. MR 0865764 (88c:14065)
  • [Ric68] R. W. Richardson, On the variation of isotropy Lie algebras, in: Proceedings of the conference on transformation groups, 429-440, Springer-Verlag, New York, 1968. MR 0244439 (39:5754)
  • [Ric72] -, Deformations of Lie subgroups and the variation of isotropy subgroups, Acta Math. 129 (1972), 35-73. MR 0299723 (45:8771)
  • [Ros63] M. Rosenlicht, A remark on quotient spaces, An. Acad. Brasil Ci. 35 (1963), 487-489. MR 0171782 (30:2009)
  • [Sum74] H. Sumihiro, Equivariant completion, J. Math. Kyoto Univ. 14 (1974), 1-28. MR 0337963 (49:2732)
  • [Sum75] -, Equivariant completion II, J. Math. Kyoto Univ. 15 (1975), 573-605. MR 0387294 (52:8137)
  • [Vin86] E. B. Vinberg, Complexity of actions of reductive groups, Functional Anal. Appl. 20 (1986), 1-11. MR 0831043 (87j:14077)


Additional Information

Valery Alexeev
Affiliation: Department of Mathematics, University of Georgia, Athens, Georgia 30602
Email: valery@math.uga.edu

Michel Brion
Affiliation: Institut Fourier, B. P. 74, 38402 Saint-Martin d’Hères Cedex, France
Email: Michel.Brion@ujf-grenoble.fr

DOI: https://doi.org/10.1090/S1056-3911-04-00377-7
Received by editor(s): January 31, 2003
Published electronically: July 6, 2004
Additional Notes: The first author was partially supported by NSF grant 0101280. Part of this work was done during the second author’s stay at the University of Georgia in January, 2003

American Mathematical Society